California, 2022

Winter Storm and High Wind in California, March 9 to 13, 2022

March 9 to 13, 2022 · NWS REV · 5 events in 2 counties and zones

A fast moving cold front brought breezy winds and a period of light snow showers through the region Wednesday night into Thursday morning. A strong, cold north to east surface wind flow followed behind the exiting frontal boundary through Thursday.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A fast moving cold front brought breezy winds and a period of light snow showers through the region Wednesday night into Thursday morning. A strong, cold north to east surface wind flow followed behind the exiting frontal boundary through Thursday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 9, 1:47 PM PST, 13 minutes earlier.

Area forecast discussion, Mar 9, 1:47 PM PST, 13 minutes before
Area Forecast Discussion
National Weather Service Reno NV
147 PM PST Wed Mar 9 2022

.SYNOPSIS...

A fast moving cold front will bring winds and some light snow
showers tonight into early Thursday morning. Strong, cold north to
east winds are expected tonight and Thursday. High pressure moves in
Friday for warmer conditions but then there is potential for a
change to a more active weather pattern by Sunday.

.DISCUSSION...

...VERY WINDY IN EXTREME SOUTHERN MONO COUNTY THURSDAY...

Little change to the ongoing short-term forecast. High-resolution
models continue to show a band of light snow showers developing
from midnight tonight into early Thursday morning. These "inside
slider" bands often create highly variable snow amounts, but we're
not seeing signals for more than an inch or two of snow
accumulation with this one. The best chance for an inch or two of
snow is in the east Sierra and also west of Highway 95 in Mono and
southern Lyon Counties. See the SNOW bullet below for further
discussion. This system will also bring strong winds to some
locations tonight and Thursday, here are some details...

* WINDS: NW/N winds transition to N/NE tonight. N/NE winds tend to
  favor our eastern Sierra valleys such as around Benton and
  Bishop for stronger winds as colder, denser post-frontal air
  spills into the Owens Valley. The NBM is showing a 50-70% chance
  for gusts over 50 mph Thursday. Meanwhile, the Sierra crest will
  really howl Thursday with gusts near 100 MPH and wind chills -10
  to -25F for exposed ridges. Beware: wind chills of -20 can bring
  frostbite in 30 minutes! A Lake Wind Advisory for Lake Tahoe
  remains in effect late tonight through Thursday afternoon.

* SNOW: North of US-50, including for around Reno/Carson/Minden
  and around Fallon, a dusting of light snow (less than 1") is
  expected. The best probabilities (40-70%) for 1-2" of snow are
  focused south of Hwy 50 in southern Alpine County, the northern
  half of Mono County, and across Mineral and southern Lyon
  counties. With temperatures plummeting well below freezing
  tonight, snowfall may yield hazardous driving conditions into
  Thursday morning, even after just a dusting of snow. JCM

* OUTLOOK for Friday through early next week: Warmer temperatures
  and drying conditions return Friday afternoon and continue through
  the weekend as high pressure regains some control over the region.
  Temperatures will be quite mild with lower valleys in the mid to
  upper 50s and Sierra valleys hitting the upper 40s to mid 50s.

  - For next week, the weather pattern is attempting to make a
    much needed shift. Ensemble clusters show the ridge flattening
    and literally put a 'foot in the storm door' for the West
    Coast. At this time uncertainty still hovers around how much
    this storm door will widen and direct moisture laden Pacific
    weather systems towards the Sierra and western NV.

  - One such Pacific system will quickly shoot into the Pacific
    Northwest Saturday-Sunday and drag the trailing edge of an
    accompanying cold front across northeast CA and northern NV.
    Forcing from its passage will strengthen the southwest to west
    winds across the Sierra and western Nevada Saturday night,
    particularly along and north of Highway 50. Precipitation
    chances will be marginal at best over our region(10-20%) with
    this system. But winds will be the focus with this system,
    with gusts 30-40 mph possible in the lower valleys Saturday
    night and Sunday.

  - The ECMWF and GFS ensembles still show an improving potential
    for another round of precipitation on Tuesday as well. Breezy
    winds could return by Sunday morning ahead of this next
    upstream storm. The system for Tuesday appears more productive
    and wetter in nature with the potential for low elevation rain
    and high elevation snow. -Amanda

.AVIATION...

Strong winds and light snow showers to impact western NV and Sierra
terminals tonight into Thursday. Here are some details...

* WINDS: North to northwest breezy winds transition to strong
  northeast-east winds late tonight (gusts 20-40kts). These strong
  winds should decrease Thursday for much of western NV but will
  increase across Mineral County and for parts of the Sierra. Gusts
  up to around 40kts are expected at KMMH and KHTH tonight through
  Thursday. Very strong Sierra-crest east winds will result in
  turbulence and LLWS concerns along the Sierra crest and westward
  also tonight through Thursday.

* SNOW: Snow (trace or more) chances tonight range 15-25% for
  western NV terminals and 30-40% for Sierra and Mono County
  terminals. Accumulations will be hard to come by due to the fast
  nature of the front and the warm-ish temps of late. KBAN and KHTH
  could be the 'winners' on the snow accumulations, but even so it
  will likely be a quick-hitting 2 inches.

* Weather Outlook: High pressure moves in for VFR conditions and
  lighter winds Friday and Saturday. Gusty winds may return later
  Saturday night-Sunday ahead of the next storm. JCM

&&

.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 4 AM to 4 PM PST Thursday for Lake Tahoe
     in NVZ002.

CA...Lake Wind Advisory from 4 AM to 4 PM PST Thursday for Lake Tahoe
     in CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Mar 9, 1:59 PM PST, 1 minute before
Special Weather Statement
National Weather Service RENO NV
159 PM PST Wed Mar 9 2022

CAZ070>073-NVZ001>005-101300-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
159 PM PST Wed Mar 9 2022

...GUSTY WINDS AND LIGHT SNOW TONIGHT AND THURSDAY...

An inside slider-type system will bring snow showers, gusty
northerly winds, and a brief period of colder temperatures this
evening through Thursday.

* Although snowfall totals are expected to be on the light side,
  these types of systems are notorious for creating variable snow
  amounts. Western Nevada and the Sierra will have a chance of
  receiving accumulating snowfall this evening, spreading south
  along the eastern Sierra into Thursday. Motorists should be
  prepared for possible winter driving conditions, particularly
  during the Thursday morning commute.

* Expect northerly wind gusts between 25 and 40 mph at times for
  valleys tonight and Thursday, with gusts over exposed ridges
  along the Sierra crest up to 100 mph. Hazardous boating
  conditions, aviation and ski impacts, and concerns for high-
  profile vehicles will continue through Thursday.

* CHALFANT/NORTHERN OWENS VALLEY: North winds of 20-35 mph with
  gusts to 50 mph are expected Thursday, with gusts as high as 60
  mph possible.

* Breezy winds on Thursday combined with afternoon highs in the
  30s to lower 40s in valleys will result in a chilly day. Wind
  chills in the high Sierra with temperatures between 0 and -25
  degrees will create a risk for frostbite and hypothermia.

http://weather.gov/reno

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 1 winter storm. Local standard time, as filed.

Winter Storm, Greater Lake Tahoe Area

When
March 9, 2:00 PM PST to March 10, 2:00 PM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Public
Coordinates
38.935, -120.458 (the zone’s center; the record gives no point)

The public reported snow amounts at area ski resorts of an inch(Palisades Tahoe, Homewood Mountain) to 4.0(Heavenly Ski Base) during the 24hr period ending a 1400 LST, Mar 10.

High Wind, Greater Lake Tahoe Area

When
March 12, 6:00 PM PST to 7:00 PM PST
Where
Greater Lake Tahoe Area forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.935, -120.458 (the zone’s center; the record gives no point)

Mesonet station West Verdi (NV009) weather station 3.0 mi SE of Dog Valley in Sierra County reported a wind gust of 63 mph.

High Wind, Greater Lake Tahoe Area

When
March 13, 4:00 AM PST to 5:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Measured
88 kt (101 mph) measured gust
Reported by
Mesonet
Coordinates
38.935, -120.458 (the zone’s center; the record gives no point)

Mesonet station Blue Streak (HVRTM) weather station 1.0 mi NNW of the Heavenly Ski summit in El Dorado County reported a wind gust of 101 mph.

High Wind, Mono

When
March 13, 6:00 AM PST to 7:00 AM PST
Where
Mono forecast zone
Measured
90 kt (104 mph) measured gust
Reported by
Mesonet
Coordinates
37.939, -118.887 (the zone’s center; the record gives no point)

Mesonet station (DDSUM) located at Conway summit reported a wind gust of 103 mph.

High Wind, Mono

When
March 13, 6:00 AM PST to 7:00 AM PST
Where
Mono forecast zone
Measured
95 kt (109 mph) measured gust
Reported by
Mesonet
Coordinates
37.939, -118.887 (the zone’s center; the record gives no point)

Mesonet station (MTH01) located 0.9 S Mammoth Mountain (Mammoth) summit reported a wind gust of 109 mph.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2022Every state in 2022This day in weather historyWarnings in California, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010609, 1010611, 1010610, 1010619, 1010624.